Indiana, 2002Damaging Wind in Indiana, August 23, 2002
August 23, 2002 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 23, 12:50 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 23, 12:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT FRI AUG 23 2002
MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES AND TIMING
FROM SUNDAY ONWARD.
12Z MODEL RUNS IN BETTER AGREEMENT TODAY...AT LEAST IN THE SHORT
TERM. EXPECT SCATTERED CONVECTION TO CONTINUE ALONG AND AHEAD OF
APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. NE-SW ORIENTED
FRONT WILL BE LINGERING OVER THE SE SECTIONS AT 12Z SAT MRNG SO WILL
KEEP A LOW CHC POP THERE EARLY. WEAK HIGH PRESSURE IN THE WAKE OF
THE FRONT SHOULD KEEP THE AREA DRY SAT NGT...BUT FOR SUNDAY THE ETA
AND AVN SOLUTIONS ARE TOTALLY OPPOSITE. THE ETA KEEP US IN A BROAD
NW FLOW WITH LITTLE 1000-500MB RH...WHEREAS THE AVN DEVELOPS AN
UPPER LOW DIRECTLY OVER OUR CWA WITH DECENT LAYER RH. BOTH MODELS
SHOW COLDER H5 AIR MOVING SE INTO THE AREA...BUT NOT THAT
IMPRESSIVE...BUT NEITHER SHOW THE NECESSARY JET DYNAMICS TO CARVE
OUT AN UPPER TROF LIKE THE AVN IS SHOWING. WITH THIS UNCERTAINITY
AND THE FACT THAT WE ALREADY HAVE POPS SUNDAY AND SUNDAY
NIGHT...WILL KEEP A CHC POPS...BUT WILL LOWER TO 20. STARTING
MONDAY...MODELS TAKE THE UPPER CLOSED LOW TO OUR SOUTHEAST...KEEP IT
NEARLY STATIONARY...AND THEN BEGIN TO LIFT IT SLOWLY NORTH
NORTH-EAST. PROXIMITY OF LOW AND INCREASING LAYER RH PER AVN WOULD
INDICATE THE POSSIBILITY OF SCATTERED PRECIP OVER THE EASTERN
SECTIONS ON TUESDAY...HOWEVER STRONGER H5 WINDS ON THE EAST
SIDE OF THE LOW WOULD INDICATE A MORE EASTWARD MOVEMENT...THUS WILL
KEEP IT DRY FROM TUESDAY THROUGH THURSDAY. ON FRIDAY THE MRF BRINGS
A SHORT WAVE ACROSS THE NORTHERN HALF OF THE CWA WITH DECENT LAYER
RH...SO WILL PUT A CHC POP THERE.
.PAH...NONE.
PACKETT
In the hours before
Special weather statement, Aug 23, 1:14 PM CST, 1 hour 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-232030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT FRI AUG 23 2002
...GUSTY WINDS AND HEAVY RAIN EXPECTED WITH THUNDERSTORMS...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS THE QUAD STATE REGION THIS AFTERNOON. BY 330 PM...THE
SHOWERS AND STORMS WILL REACH LINE FROM PETERSBURG INDIANA...TO
EVANSVILLE...TO MARION KENTUCKY...TO PADUCAH...TO CHARLESTON
MISSOURI...TO NAYLOR. OUT AHEAD OF THIS LINE...ISOLATED
THUNDERSTORMS WILL CONTINUE TO DEVELOP. WINDS GUSTING TO 40 MPH AND
HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED WITH
THUNDERSTORMS...WITH ISOLATED HIGHER AMOUNTS. HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS...ESPECIALLY IN URBAN AREAS.
Thunderstorm Wind, Vanderburgh
- When
- August 23, 2:15 PM CST
- Where
- Vanderburgh County, Darmstadt
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.100, -87.583
Several trees and large sections of trees were blown down. Power was knocked out in the area for about 30 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 23, 20024 deaths · 1 event
- Lightning Strike in Tennessee, August 23, 20022 deaths · 1 event
- Flash Flood and Hail in Oklahoma, August 23, 20021 injured · $3.8 million · 1.5 in hail · 18 events
- Tornado in Indiana, August 23, 2002$200,000 · F1 · 1 event
- Hail in Nebraska, August 23, 2002$600,000 · 1.75 in hail · 1 event
- Flash Flooding in Michigan, August 23, 2002$265,000 · 2 events
- Hail and Damaging Winds in Nebraska, August 23 to 24, 2002$177,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Texas, August 23, 2002$115,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Ohio, August 23, 2002$83,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, August 23, 20021 injured · $47,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 23, 2002$50,000 · 1.75 in hail · 6 events
- Damaging Wind in Missouri, August 23, 2002$50,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311726.